Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 1993 Sep 13;153(17):2033-40.

Elevated risk of anaphylactoid reaction from radiographic contrast media is associated with both beta-blocker exposure and cardiovascular disorders.

Author information

1
Department of Medicine, Hahnemann University, Philadelphia, Pa.

Erratum in

  • Arch Intern Med 1993 Nov 8;153(21):2412.

Abstract

BACKGROUND:

A case-control study, with both retrospective and concurrent subject selection, was performed (1) to determine whether greater risk for anaphylactoid reaction from contrast media associated with beta-blocker exposure reflects presence, or is independent of underlying cardiovascular disorder; and (2) to characterize further the risk of anaphylactoid reaction from contrast media in patients with cardiovascular disorders and patients with asthma.

METHODS:

Adverse reactions from intravenous contrast media were recorded in accordance with quality assurance guidelines. Anaphylactoid reactions were classified as mild to moderate (urticaria/angioedema), severe (stridor, bronchospasm, or hypotension), or major and life-threatening (hypotension with or without the need for subsequent hospitalization). Medical records from reactors were compared with those from matched (gender, age, date, and type of contrast study) controls who received conventional contrast media without adverse reaction.

RESULTS:

Of 34,371 intravenous contrast media procedures performed, 122 anaphylactoid reactions were recorded. The risk of anaphylactoid reaction was significantly associated with asthma (odds ratio [OR], 8.74; 95% confidence interval [CI], 2.36 to 32.35; P = .0012). The risk of bronchospasm was associated with beta-blocker exposure (OR, 3.73; 95% CI, 1.18 to 11.75; P = .025) and with asthma (OR, 16.39; 95% CI, 4.30 to 62.46; P = .0001). The risk of major and life-threatening reaction was associated with the presence of cardiovascular disorder (OR, 7.71; 95% CI, 1.04 to 57.23; P = .046). Among patients with severe reactions, the risk of hospitalization was elevated by the presence of cardiovascular disorder (P = .001), exposure to beta-blockers (OR, 7.67; 95% CI, 1.79 to 32.85; P = .029), or asthma (OR, 20.7; 95% CI, 1.21 to 355.55; P = .065). Although beta-blocker exposure and the presence of cardiovascular disorder were highly associated (chi 2 = 49, P < .001), a greater risk of bronchospasm with severe reaction was observed in nonasthmatic patients with cardiovascular disorders receiving beta-blockers (OR, 15.75; P = .023). Among reactors with asthma, receiving beta-blockers, or with a cardiovascular disorder, 60.8% (31/51) experienced severe anaphylactoid reactions, compared with 35.2% (25/71) of patients without these risk factors (OR, 3.62; P = .005).

CONCLUSIONS:

beta-Blocker exposure and cardiovascular disorder are both statistically significant risk factors for severe anaphylactoid reaction from contrast media. Thus, patients receiving beta-adrenergic blockers and patients with asthma, on the basis of greater risk for bronchospasm, and patients with cardiovascular disorders, on the basis of elevated risk of major and life-threatening reaction, are appropriate target populations for risk reduction measures before receiving intravenous infusion of contrast media.

PMID:
8102844
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center